Monday, June 11, 2007
Canadian surgeons received the shock of their careers while trying to insert an arterial line into a man who was suffering from compartment syndrome and needed an urgent procedure to save his legs from permanent damage.
Surgeons were having trouble inserting the line, but what happened next seemed like science fiction. The man began oozing dark green blood out of the catheter, not unlike Mr. Spock might have done if he was on the operating table.
Dr. Stephan Schwarz and Dr. Alana Flexman presented their unusual case in a recent edition of The Lancet.
The 42-year-old Canadian had been brought into Vancouver’s St. Paul’s Hospital after falling asleep in a sitting position.
He was ushered into an operating room where doctors began preparation to relieve the pressure in his legs. But it wasn’t until the doctors drew the man’s blood that they realized the man was suffering from not one, but two separate medical conditons.
The doctors quickly took a sample of the man’s blood and sent it off to the lab. As the man recovered from his surgery, the lab looked for the cause of his green blood.
Cyanosis, a condition where oxygen-poor blood circulates in the body, was ruled out as the reason for the discoloration. Methemoglobin, a dangerous condition in which hemoglobin can’t carry oxygen through the body, was also ruled out.
The man was a smoker with a medical history of chronic shoulder pain and migraines. He was taking a number of medications, including sumatriptan to treat the migraines. The doctors pointed to this medication as the cause of this very rare condition.
Sulfhemoglobinaemia is a condition that forms when a sulphur atom is incorporated into the hemoglobin molecule. This can be caused by medications that contain sulfonamides, such as sumatriptan, which the man was taking in higher-than-prescribed doses.
Schwarz and Flexman reason it was this medication that led to his bizarre condition. ““It is possible that our patient’s arguably excessive intake of sumatriptan, which contains a sulfonamide group, caused his sulfhemoglobinaemia,” they wrote in the case report.
Just by stopping the medication the blood can return to the standard human color of deep red, although blood transfusions can be used in severe cases.